Increased Risk of Lymphoma if on TNF Blocker?

About 2 years ago my doctor in China (Internal Medicine Specialist) mentioned that there were some reports of increased incidence of lymphoma in patients taking TNF blockers.  At the time I just acknowledged it and didn’t take it any further.  It was pretty obvious to me that life sucks without a TNF blocker, and a choice between a) use a TNF blocker and live life like a normal person or b) no TNF blocker and limp along daily in agonizing pain, not being able to play with the kids, and have horrible scaly lesions on my body which cause small children to scream and flee; then I’m pretty likely to go with a).  There was also the fact that there was no conclusive evidence that there was an increased risk, and how big that risk was (if it did indeed exist).

Well I came across an FDA Alert a couple of months ago, and thought I’d put a reference to it here in case any of my fellow psoriatic arthritis warriors taking a TNF blocker missed it.  In summary the alert states:

“HSTCL is an aggressive (fast-growing) cancer and is usually fatal. The majority of cases reported were in patients being treated for Crohn’s disease or ulcerative colitis, but also included a patient being treated for psoriasis and two patients being treated for rheumatoid arthritis. FDA is now updating the number of reported cases of HSTCL.”

The warning also seems to imply that the risk is present for those taking a TNF inhibitor in combination with azathioprine and/or mercaptopurine.

“Although most reported cases of HSTCL occurred in patients treated with a combination of medicines known to suppress the immune system, including the TNF blockers, azathioprine, and/or mercaptopurine, there have been cases reported in patients receiving azathioprine or mercaptopurine alone.”

There has been some study over the years regarding whether TNF blockers create an increased risk for lymphomas.  I have had a quick review of what I can find on the Internet, and it appears that there is nothing conclusive.   This review claims “It is possible that TNF-inhibiting drugs have contradictory effects  — raising cancer risk in some situations and lowering it in others“.  However there is no date given on this report. This report from Medscape also states “data on the overall occurrence of cancer following treatment with anti-TNF-α blockers are contradictory“.  You can only access the conclusion if you are a member.  I have copied it here for your convenience:

Despite theoretical concerns about predisposition to cancer with anti-TNF therapies, no consistent signal for concern has emerged to date from randomized clinical trials or observational databases. However, development of skin tumors should be monitored closely, and ongoing scrutiny of observational databases will be needed to make sure that long-term suppression of TNF-α is not associated with late-tumor development. Patients with previous cancer have to be monitored closely because of the possibility that they might be more vulnerable to subsequent tumor development on anti-TNF drugs.

There has also been some discussion on whether perhaps TNF blockers raise the risk of lymphomas / cancers in children, with this report from July 31, 2010.  However as yet there is still no definitive conclusion.

So, in conclusion, TNF blocker may or may not increase the risk of lymphoma.  It would be smart to be aware of the signs and symptoms of HSTCL, i.e. these may include splenomegaly (enlarged spleen), hepatomegaly (enlarged liver), abdominal pain, persistent fever, night sweats, and weight loss.  Naturally you would only be aware of the first two (enlarged spleen / liver) if you happened to have a diagnostic test such as ultrasound done.  If you have an annual checkup and it includes an ultrasound, it may be worth asking them to check this.

This entry was posted in Cancer, Enbrel, Lymphoma, Psoriasis, Psoriatic Arthritis, Remicade, TNF Blocker and tagged , , , , . Bookmark the permalink.

Leave a Reply

Your email address will not be published. Required fields are marked *